Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 17, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 7, 2005, 3:52 PM MDT for Harding County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2005, 3:52 PM MDT (21:52 UTC)
- Expired
- Jul 7, 2005, 4:51 PM MDT
- In force
- 59 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Harding County, SD
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:30 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 2707 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 7, 2:25 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 7, 2:25 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD ISSUED BY NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 PM CDT THU JUL 7 2005 .DISCUSSION...SOUTHEASTERLY WINDS AHEAD OF A SFC TROF OVER THE BLACK HILLS ARE TRANSPORTING 60 DEGREE DEWPOINTS INTO THE AREA. WATER VAPOR SATELLITE IMAGERY SHOWS A STRONG WAVE MOVING ACROSS NORTHERN WY AND AN UNSTABLE ATMOSPHERE...MUCAPE 4500 J/KG...WILL SET THE STAGE FOR SEVERE THUNDERSTORMS TONIGHT. WIND DIRECTION SHEAR REMAINS WEAK AND BULK SHEAR VALUES OF 35KTS SUGGEST HAIL WILL BE THE MAIN THREAT WITH THE STORMS. A SEVERE THUNDERSTORM WATCH WILL BE COMING OUT SHORTLY FOR PARTS OF NORTHWEST SOUTH DAKOTA...AND THE BLACK HILLS. AFTER DEVELOPMENT...THUNDERSTORMS WILL MOVE SOUTHEAST OFF THE BLACK HILLS AND INTO SOUTH CENTRAL SOUTH DAKOTA BY MORNING. THE UPPER RIDGE STRENGTHENS TOMORROW AND SATURDAY KEEPING CONDITIONS HOT AND DRY. THE RIDGE SLIDES EASTWARD BY SUNDAY ALLOWING A WEAK FRONT TO MOVE TOWARD THE AREA. HOWEVER...THINK THE MODELS ARE TOO QUICK TO BRING IN THE TROF SO WILL HOLD OFF ANY THUNDERSTORM ACTIVITY UNTIL MONDAY NIGHT AND TUESDAY. WITH THE RIDGE BUILDING BACK ACROSS THE GREAT BASIN AREA...THUNDERSTORMS THAT DEVELOP WILL SLIDE SOUTHEAST ACROSS CENTRAL SOUTH DAKOTA. EXTENDED...THE UPPER RIDGE AXIS SHIFTS EASTWARD WITH DRY CONDITIONS ONCE AGAIN FOR THE MID AND LATTER PART OF THE WEEK. && .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS MOST AREAS THROUGH THE FORECAST PERIOD. ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT ACROSS TWEB ROUTES ALL TWEB ROUTES...258...259...260...285...AND 315...TO SCOTTSBLUFF...GILLETTE...BISMARK...CASPER...AND PIERRE RESPECTIVELY. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHWEST SOUTH DAKOTA AND THE BLACK HILLS. WY...NONE && NWS
Hazardous weather outlook, Jul 7, 6:55 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 655 AM MDT THU JUL 7 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 655 AM MDT (755 AM CDT) THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND WIND GUSTS EXCEEDING 60 MPH. A SURFACE TROUGH WILL SLOWLY CROSS NORTHEAST WYOMING AND SOUTHEAST MONTANA TODAY...REACHING FAR WESTERN SOUTH DAKOTA BY LATE AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS MONTANA TODAY... REACHING THE WESTERN DAKOTAS BY EARLY EVENING. THE ATMOSPHERE WILL BECOME QUITE UNSTABLE ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS AFTERNOON. HOWEVER...A FAIRLY STRONG CAP IS EXPECTED TO BE IN PLACE FOR MUCH OF THE DAY...MINIMIZING CHANCES FOR THUNDERSTORMS. THIS CAP IS EXPECTED TO WEAKEN LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PARTS OF NORTHEAST WYOMING...NORTHWEST SOUTH DAKOTA...AND THE BLACK HILLS. IT IS UNCERTAIN AT THIS TIME WHETHER THE CAP WILL WEAKEN ENOUGH TO ALLOW THUNDERSTORMS TO DEVELOP. IF THUNDERSTORMS DO DEVELOP...A FEW OF THEM COULD BE SEVERE...ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HOT AND DRY WEEKEND IS IN STORE AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE REGION. THE NEXT CHANCE FOR THUNDERSTORMS IS NOT ANTICIPATED UNTIL TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:07 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 53 min |
| Jul 7, 4:01 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 59 min |
| Jul 7, 5:17 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 56 min |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.